Michigan, 2003

Hail and Damaging Wind in Michigan, July 30, 2003

July 30, 2003 · NWS MQT · 10 events in 5 counties and zones

A short wave rotating around an upper low over northern Minnesota triggered severe thunderstorms as it passed over Michigan's Upper Peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A short wave rotating around an upper low over northern Minnesota triggered severe thunderstorms as it passed over Michigan's Upper Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 9:30 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 9:30 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 AM EDT WED JUL 30 2003

FCST CONCERN THIS AFTN IS CONVECTION AND SVR POTENTIAL.

WV IMAGERY SHOWS MIDLEVEL LOW OVER SE MANITOBA DRIFTING TOWARD NWRN
MN. WARM CONVEYOR PCPN BAND EXTENDING FROM N OF LAKE SUPERIOR THRU
THE WRN U.P. INTO WI HAS BEEN SLOWLY EDGING E THIS MORNING.
RECENTLY...THIS PCPN HAS SHOWN A NOTICEABLE DIMINISHING TREND.
EXPECT TSTM DEVELOPMENT JUST AHEAD OF THIS BAND DURING AFTN HEATING
AND BEHIND IT WHERE CLOUDS ARE CLEARING OUT.

ETA AND RUC FCST SOUNDINGS MODIFIED FOR T/TD OF 76/63F YIELD CAPE
VALUES NEAR 2K J/KG. FORTUNATELY DEEP LAYER (0-6KM) SHEAR IS ONLY
10-20KT...LIMITING SIGNIFICANT STORM ORGANIZATION. HOWEVER...WET
BULB ZERO HEIGHTS OF 9-10KFT WILL MAKE SVR HAIL A THREAT...AND
FAVORABLE DECREASE OF THETA-E FROM SFC TO MIDLEVELS (NEAR OR
EXCEEDING 20K) WILL PROVIDE POTENTIAL FOR STRONG WIND GUSTS. AREAS
OVER THE CNTRL FCST AREA WHERE LAKE MICHIGAN LAKE BREEZE INTERSECTS
POTENTIAL OUTFLOW FROM WRN U.P. SHRA WILL NEED TO BE WATCHED.
ALTHOUGH ONGOING SHRA OVER WRN U.P. ARE DIMINISHING...NEW
DEVELOPMENT SHOULD TAKE OFF SOON WHERE CLOUDS ARE THIN.

GOING FCST IS GENERALLY IN GOOD SHAPE AND NO SIGNIFICANT CHANGES ARE
PLANNED IN UPDATE.

.MQT...NONE.

ROLFSON
Hazardous weather outlook, Jul 30, 6:00 AM EST, 6 hours 21 minutes before
MIZ001>007-009>014-084-085-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
700 AM EDT WED JUL 30 2003

...SLIGHT RISK THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BECOME
SEVERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST TODAY...AND
BECOME MORE NUMEROUS TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING MAY BECOMING
SEVERE AND CAUSE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AS LARGE AS
ONE INCH IN DIAMETER. THE GREATEST RISK OF SEVERE WEATHER WILL BE
WEST OF MUNISING AND ESCANABA. EXPECT SOME OF THUNDERSTORMS TO
PRODUCE LOCALLY HEAVY RAIN ACROSS MAINLY THE WEST HALF OF UPPER
MICHIGAN TODAY. THUNDERSTORMS TODAY WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

KC

The radar

The Marquette radar (KMQT), 93 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delta

When
July 30, 12:21 PM EST
Where
Delta County, Bark River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.717, -87.300

Three-quarter inch diameter hail was reported

Hail, Delta

When
July 30, 12:25 PM EST
Where
Delta County, 4 mi E of Bark River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.717, -87.217

Three-quarter inch diameter hail was reported

Hail, Houghton

When
July 30, 3:47 PM EST
Where
Houghton County, Dollar Bay
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.117, -88.517

Quarter sized hail was reported.

Hail, Marquette

When
July 30, 4:15 PM EST
Where
Marquette County, 6 mi W of Gwinn
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.283, -87.567

Nickel sized hail was reported.

Hail, Marquette

When
July 30, 5:10 PM EST
Where
Marquette County, 5 mi SW of Gwinn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.233, -87.500

Nickel sized hail was reported.

Hail, Baraga

When
July 30, 6:17 PM EST
Where
Baraga County, Baraga
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.783, -88.483

Nickel sized hail was reported.

Thunderstorm Wind, Baraga

When
July 30, 6:25 PM EST
Where
Baraga County, 1 mi E of L Anse
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
46.750, -88.433

Numerous large trees were knocked down.

Hail, Ontonagon

When
July 30, 7:21 PM EST
Where
Ontonagon County, 1 mi N of Ewen
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.550, -89.283

Quarter sized hail was reported

Hail, Ontonagon

When
July 30, 7:26 PM EST
Where
Ontonagon County, 1 mi N of Ewen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -89.283

Three quarter inch hail was reported.

Hail, Houghton

When
July 30, 8:40 PM EST
Where
Houghton County, Twin Lakes
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.900, -88.833

Nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330407, 5330408, 5330410, 5330409, 5330411, 5330412, 5330413, 5330414, 5330415, 5330416.